Leg pain

I have PMR and am down to 8 mg prednisolone from 15 over 10 months. The last three reductions I have managed using the dead slow method.

My initial problem was 90% in my arms and shoulders and now I have nothing there except an occasional gentle reminder. My problem now is my legs - I did raise this on the forum a while ago but it is getting worse. After being on my feet for a while I get tingling in the front of my thighs which progresses through cold and numbness to a burning pain. It will go off if I rest a while but I'm beginning to sometimes get it when I'm at rest. This is limiting my exercise and depressing me no end. I don't think it feels like claudication and my calves are fine.

When I spoke to my GP and rheumatologist the response was - well I don't know what that is. My osteo thinks it's nerve pressure I was already 2stone over my ideal weight and now have put on another half stone so I'm wondering if this could be causing it.

Has anyone else experienced this? Is it PMR or prednisolone? Any views or advice would be so welcome.

I read the posts every day over my morning cuppa - it's a lifesavers. Thank you everyone.

8 Replies

oldestnewest
  • Morning Mary I have just read your post which is interesting as I am now suffering exactly same. Started in my shoulders, upper arms & back over 2 years ago. Took over 4 months to diagnose despite me saying my mum had PMR! But because my bloods were coming back only very slightly raised inflammatorys they dismissed PMR! Anyway eventually put on high dose and got down to 3.5mg until recently.

    Started to become stiff from waist down, knees, legs and pain in heels is awful when I walk. Like you, it eases when I rest up but never goes away. It seems to have moved from my upper body to lower body now.

    I saw my gp who took further bloods which came back normal. He thinks it's the PMR which can manifest itself in so many ways so am back up to 10mg to see if it helps. As yet, not much improvement but will give it a bit longer.

    I have also put on 2 stone and have tried to lose weight but find it so hard being on predisolone as always feel hungry! I do keep as active as I can as the dog needs walking but it is depressing as I am 54 and seem quite disabled some days.

    I think perhaps your PMR has shifted to another place in your body like mine? You may not want to increase steroids either? I wish you well and unfortunately don't have the answer but wanted you to know I am experiencing exactly same as you, take care & keep smiling. XX

  • Thanks for your reply. Depressing isn't it! The pain in my legs is totally different from what I had on my arms - is yours the same?

    You're so young to be suffering like this - at least I have 12 years on top.

    All the best.

  • Hi Mary yes I do feel a bit young at 54 but I know there are a lot of others in their 50's that have PMR & it is depressing. My mum had it 22 yrs! Interestingly the pain in my legs is different to shoulders, arms.

    My legs particularly knees is more of an intense burning pain same in heels rather than a dull achey pain. Which is why I didn't think it was PMR. That said I always feel stiff especially in the morning or after I have been sat a while.

    I always feel tired and lethargic even after 7 hrs sleep! So I thought maybe anaemic but that's not the case either.

    I think 4 weeks on a desert island in the sun waited on hand & foot would be the tonic we need! Alas I have to work part time as a receptionist which luckily I can just manage the 25 hrs a week as it's mainly a sit down job.

    Hope you soon feeling a bit better & keep your chin up. X

  • Caz - have a read of my response to Mary and see what you think.

  • I had thigh claudication in the early days of PMR - I'd steadily been finding it more difficult to do step classes at the gym but then it was autumn and time to get fit for skiing again. Normally I detested the gym machines but for skiing I used the cross-trainer and the weight lifting things for your legs. Normally I'd had no bother but suddenly instead of the 10 mins I usually did after 2 minutes I had awful burning pain in my thigh muscles and had to top - and then it went away.

    Claudication in PMR is totally different from what is found in peripheral vascular disease where it is the calves that are typically affected because a larger artery is at least partially blocked. In PMR it will depend on which muscle groups the microcirculation (the tiny blood vessels) is affected in. Your quads may be affected but not the calf muscles and that was the case for me.

    Something else that can cause thigh pain is myofascial pain syndrome that is affecting the lower back. The low back muscles can become tight or even spasmed and pinch nerves which then causes referred pain - similar to what your osteo is suggesting but slightly different in root cause possibly. Since you go to an osteopath - what about trying a few sessions of Bowen therapy which is basically osteopathy for soft tissue and it works well for me to keep things at bay.

    By the way - I was also only 52 when PMR really started though there had been niggles earlier. Sorry to be depressing - but I still have it as far as I can tell, I was 63 this summer :-(

  • That's very helpful PMRPro. I had thought about trying Bowen but wasn't really sure what it was. Not only is it reassuring to know that others have the same thing but also to have such a clear explanation of why it might be claudication.

    Do you think I should keep my prednisolone at it's present 8 mg? As I feel well in other respects apart from being slightly tired I am reluctant to increase it again. Or perhaps I should go back to 9 and see if the leg pains improve. What do you think? It's no good asking the medics - I just decide what I want to do, with help from this forum, and then tell them!

  • Was it better at 9mg? If it is what I suspect it might be I'm not sure more pred will do anything helpful if otherwise you are OK.

    Google Mitchell Mosher Bowen therapy or Bowen4life - his site has a video so you can see what is done in a typical treatment. The lady has far fewer clothes on that I have ever had! That's so you can see what he is doing. It looks nuts - believe me, it isn't and at the worst you will come out feeling as relaxed as if you'd had a massage! One lady said she'd been pummelled - if that ever happens question the therapist about their history and training.

  • Thank you so much. I am hopeful of the Bowen and will watch the videos. I'll let you know how I go. Thanks again.

You may also like...